About a week ago, through a series of interesting and divine events, I stopped taking my anti-depressant. This decision has resulted in a, well, interesting past week. It is because of this past week that I’ve decided I’m going to chronicle my silly, emotional, dramatic and senseless stories that come about as a result of this withdrawal process. Why? Because laughter is the best medicine and I want to remember that principle as I start down this path.
Yesterday, after coming home from classes, I decided to do my dishes. They had been sitting there for a day or so and I felt bad that I had just left them there, so in an effort to alleviate this guilt (never a good reason to do the dishes friends) I decided to do the dishes. I got through about three of the dishes before I picked up a wine glass and proceeded to drop it. It, of course, broke. Immediate tears welled in my eyes and I became so annoyed with myself. I then, in anger, picked up the stem of the wine glass and threw it back down in the sink with more force which of course only made a bigger mess. My annoyance grew and the tears started falling down my face as I collapsed on the kitchen floor with sponge in hand.
Friends, none of this exaggerated. I literally sat on the kitchen floor for probably about 10 minutes just sobbing. Pathetically sobbing I might add. You know the type, where you can’t breathe so you start to make noises like a seal and snot starts to try to fall down your face and you wipe it away with your sleeve? Yeah I did that, but forgot I was holding a sponge, so then I got soap in my eye. That did NOT go over well with my tears. As fast as the tears had come, they subsided. I took a deep breathe and stood up, cleaned up the glass, and finished the dishes. I then sat on the couch and pondered over what had just happened. I think it was in that moment I knew where my writings would be focused for the next bit of my life.
Some of this might make you think, “um, sweetie, you need to stay on the anti depressant”or you might even pity me a bit. Neither of which I want so let me explain. Withdrawal from an antidepressant (cymbalta to be exact) can cause symptoms ranging from neurological to physical. One of the official scientific terms for a symptom that often occurs is “brain zaps” as well as vertigo, dizziness, nausea, diarrhea, extreme mood swings, tremors, and so on. The symptom you just previously read about are those “extreme mood swings”. Coming off of a medication like this can be extremely difficult and the rates for successfully doing it are low, to say the least. However, with the help of vitamin supplements, patient friends, a lot of Jesus time, cup after cup of water, and regular lavender baths, I believe I can do it.
So please don’t pity me or worry about me! I have an amazing support system, an understanding psychiatrist, and a loving Father. All who are helping and equipping me to make the wisest decisions when it comes to my health. Instead, laugh with me over each mood swing, or time I cry at the crippled bird on the street, or bathroom mishap. I’m sure there will be lots of stories along the way, and I’d love to have people that help me see the humor in it all. Honestly, this could be hard, but I know that laughter is my lot in life and so I am embracing it!
I pray there are no broken glasses in your day today and that you get to laugh from pure joy. Blessings my friends.
P.S. If you are currently taking any sort of antidepressant, antipsychotic or prescribed medication that helps with psychological problems, please do not stop taking them without the advice of your current physician.
I also would like to clarify my friends that I am fully aware how necessary medication can be. I make no judgements on those taking medication. This is simply my own journey that God is taking me through. If you have ANY questions about this particular subject, please feel free to ask or message me. I love you all!